Florida, 2007

Hail in Florida, May 5, 2007

May 5, 2007 · NWS TBW · 4 events in 4 counties and zones

Scattered thunderstorms, some with large hail, developed along the west coast sea breeze front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms, some with large hail, developed along the west coast sea breeze front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 5, 11:44 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 5, 11:44 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1244 PM EDT SAT MAY 5 2007

SHORT TERM (TONIGHT - MONDAY)...VISIBLE SATELLITE LOOP SHOWED SEA
BREEZE DEVELOPMENT AND INLAND MOVEMENT ON BOTH COASTS. IN
ADDITION...WATER VAPOR LOOP SHOWED WEAK SHORT WAVE SW-NE THROUGH
CEDAR KEY MOVING SOUTHEAST AT 14 KNOTS WHICH BRINGS IT TO A PUNTA
GORDA TO MELBOURNE LINE BY 00Z. COLLIDING SEA BREEZE FRONTS WILL
LEAD TO ISOLATED THUNDERSTORMS ACROSS INLAND COUNTIES BY EARLY
EVENING. UPPER LEVEL WAVE TO ENHANCE STRENGTH AND COVERAGE IN
DESOTO...HIGHLANDS...AND THE EASTERN PARTS OF CHARLOTTE AND LEE
COUNTIES WHERE SOME STORMS MAY CONTAIN LARGE HAIL.

EXPECT PATCHY FOG AGAIN TONIGHT DUE TO SMOKE/HAZE...CLEAR SKIES
AND LIGHT WINDS.

BACK DOOR COLD FRONT MAKES IT TO GAINESVILLE LATE SUNDAY AFTERNOON
AND QUICKLY SPREADS NORTHEAST WINDS OF 10 TO 15 KNOTS ACROSS
FORECAST AREA OVERNIGHT. SCATTERED THUNDERSTORMS TO DEVELOP IN
AFTERNOON WITH A 50 PERCENT CHANCE AROUND THE VILLAGES AS THE FRONT
APPROACHES. HEAT...MOISTURE AND AN UNSTABLE ATMOSPHERE WILL LEAD TO
A 40 PERCENT CHANCE IN INTERIOR COUNTIES SOUTH OF FRONT. WENT FOR 30
PERCENT ELSEWHERE.

DRIER AIR AND FALLING DEW POINT TEMPERATURES ARRIVE QUICKLY BEHIND
THE FRONT MONDAY ON BREEZY NORTHEAST WINDS. DAY TIME HIGH TEMPS DROP
ABOUT 10 DEGREES ALL LOCATIONS.

&&

.LONG TERM (MONDAY NIGHT - SATURDAY)...GFS/DGEX/ECMWF IN FAIRLY GOOD
AGREEMENT THROUGH THURSDAY NIGHT. DEEP LOW MEANDERS OFF THE SOUTHEAST
U.S. AS AN UPPER RIDGE BUILDS NORTHWARD FROM THE GULF COAST.
MEANWHILE HIGH PRESSURE INITIALLY OVER THE MID ATLANTIC SHIFTS TO
THE NORTHERN GULF WATERS. THE CWFA WILL BE STABLE AND GENERALLY
DRY WITH TEMPERATURES SLIGHTLY BELOW AVERAGE DUE TO NORTHERLY LOW
LEVEL FLOW.

FOR FRI AND SAT...THE MODELS BEGIN TO DIVERGE. THE DGEX RACES AN
UPPER TROUGH FROM THE PLAINS TO THE GULF COAST AND CUTS IT OFF AND
MERGES IT WITH THE ATLANTIC UPPER LOW WHILE THE SURFACE REFLECTION
DEEPENS AND MOVES NORTH ALONG THE MID ATLANTIC COAST.

THE GFS AND ECMWF ARE SLOWER...MORE CONSERVATIVE...IN SOME AGREEMENT.
THE SYSTEM OVER THE ATLANTIC MOVES NE (GFS) OR DRIFTS SOUTH (ECMWF).
BUT BOTH SHIFT DEEP RIDGING OVER THE GULF TOWARD FL AS THE TROUGH
OVER THE PLAINS SLOWLY MOVES EAST TO THE CENTRAL GULF COAST BY SAT.
THIS PATTERN CONTINUES DRY AND STABLE CONDITIONS ACROSS THE AREA
AND WILL ALLOW TEMPERATURES TO CLIMB ABOVE NORMAL SLIGHTLY. WILL
FAVOR THE GFS AND KEEP THE FORECAST RAIN FREE.

&&

.AVIATION...VFR WITH WINDS IN THE PRECESS OF SHIFTING TO ONSHORE FOR
THE AFTERNOON. EXPECT SOME TSRA/SHRA OVER THE INTERIOR LATE AFTERNOON
AND EARLY EVENING WITH ONLY ISOLATED COVERAGE. THIS CONVECTION MAY
APPROACH KFMY & KRSW BUT WILL NOT CARRY IN THE TAFS. WINDS BECOME
LIGHT VARIABLE/EAST OVER NIGHT WITH PATCHY BR/FU AROUND SR SUN.

&&

.MARINE...WINDS AND SEAS WILL INCREASE BEHIND THE BACK DOOR COLD
FRONT SUNDAY NIGHT EXERCISE CAUTION LEVELS AND POSSIBLY ADVISORY
CRITERIA OFFSHORE MONDAY NIGHT. TUESDAY INTO WEDNESDAY WINDS AND
SEAS WILL GRADUALLY SUBSIDE AS HIGH PRESSURE SETTLES OVER THE
SOUTHEAST U.S.

&&

.FIRE WEATHER...HUMIDITY TO REMAIN ABOVE RED FLAG CRITERIA NEXT
TWO DAYS...HOWEVER...DRY FUELS AND AN INCREASED THREAT OF
THUNDERSTORMS MAY

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  88  68  81 /  10  30  20   5
FMY  70  91  69  83 /  20  30  20  10
GIF  69  90  66  79 /  20  40  20   5
SRQ  70  87  67  81 /  10  30  20   5
BKV  64  88  64  79 /  10  40  20   5
SPG  75  88  71  80 /  10  30  20   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM...NOAH
LONG TERM/AVIATION...RKR
Hazardous weather outlook, May 5, 4:05 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
505 AM EDT SAT MAY 5 2007

FLZ039-042-043-048>052-055>057-060>062-065-051400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
505 AM EDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ALONG THE SEA BREEZE BOUNDARIES. THE BEST CHANCES WILL
BE OVER THE INTERIOR COUNTIES OF WEST CENTRAL FLORIDA SOUTHWARD
INTO SOUTHWEST FLORIDA. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
RAINFALL AND SMALL HAIL. IF OUTSIDE AND YOU SEE SIGNS OF A
DEVELOPING THUNDERSTORM...MOVE INDOORS AND STAY AWAY FROM WINDOWS
AND DOORS.

...FIRE WEATHER IMPACT...
THE COMBINATION OF THE RATHER DRY AIRMASS ACROSS THE REGION AND
DAYTIME TEMPERATURES CLIMBING INTO THE LOWER 90S WILL CAUSE
RELATIVE HUMIDITY VALUES TO FALL TO OR JUST BELOW 35 PERCENT FOR
UP TO 3 HOURS THIS AFTERNOON OVER INLAND AREAS RESULTING IN
POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
A BACK DOOR COLD FRONT WILL APPROACH THE AREA SUNDAY CAUSING
SCATTERED THUNDERSTORMS ACROSS THE REGION DURING SUNDAY AFTERNOON
AND NIGHT. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY RAINFALL
AND SMALL HAIL.

...WIND AND SEA IMPACT...
STRONG HIGH PRESSURE WILL BUILD INTO THE AREA EARLY NEXT WEEK
BEHIND THE COLD FRONT INCREASING WINDS AND SEAS TO AT LEAST
EXERCISE CAUTION LEVELS...POSSIBLY ADVISORY CRITERIA WELL
OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

In the hours before

Special weather statement, May 5, 1:33 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
233 PM EDT SAT MAY 5 2007

FLZ042-048-049-051915-
HERNANDO-CITRUS-PASCO-
233 PM EDT SAT MAY 5 2007

...STRONG THUNDERSTORMS WILL AFFECT CITRUS...HERNANDO...AND PASCO
COUNTIES...

A LINE OF STRONG THUNDERSTORMS DRIFTING EAST...WILL AFFECT SPRING
HILL...HOMOSASSA SPRINGS...BROOKSVILLE...ODESSA...LAND O LAKES...
MASARYKTOWN...AND INVERNESS...UNTIL 315 PM EDT. GUSTY WINDS UP TO 40
MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER WILL BE POSSIBLE.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, May 5, 1:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
252 PM EDT SAT MAY 5 2007

FLZ065-051930-
LEE-
252 PM EDT SAT MAY 5 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL LEE
COUNTY...

STRONG THUNDERSTORMS...MOVING SOUTH AT 5 MPH...WILL AFFECT SUNCOAST
ESTATES...FORT MYERS SHORES...TICE AND MORSE SHORES...UNTIL 330 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM

The radar

The Tampa radar (KTBW), 90 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Charlotte

When
May 5, 2:10 PM EST
Where
Charlotte County, 5 mi NE of Punta Gorda
Measured
0.75 in hail
Reported by
Public
Coordinates
26.981, -81.993

Penny size hail was reported by the public in the Deep Creek subdivision.

Hail, Pasco

When
May 5, 2:42 PM EST to 3:07 PM EST
Where
Pasco County, Wesley Chapel to Zephyrhills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.230, -82.320

A slow moving thunderstorm created a nine mile long path of penny to quarter size hail from Wesley Chappel to Zephyrhills.

Hail, Lee

When
May 5, 2:43 PM EST
Where
Lee County, 3 mi SE of Fort Myers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.599, -81.816

A trained spotter reported quarter size hail in the Gateway subdivision.

Hail, De Soto

When
May 5, 3:47 PM EST
Where
De Soto County, 3 mi NW of Arcadia
Measured
0.75 in hail
Reported by
Public
Coordinates
27.251, -81.904

Penny size hail was observed near the intersection of Highway 70 and Highway 661.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19469, 19470, 19471, 19472.